So last Thursday I was at work and my sugar wouldn't come down. I went to the bathroom to check my site and realized that it was completely infiltrated. I took it out and it starting gushing. So I changed the site and put in it my stomach instead (previously it had been in my leg). It hurt alot but eventually my sugar came down. However the next day the site was really bothering me and my sugar was running high so I changed it to my other leg. This site hurt very bad going in but I tried to keep it in anway. However, by the next morning I could barely walk on my left leg and my sugar was running high once again. So I changed my site again for the 3rd day in a row. It hurt but not as much. Now the thing I don't get is my sugar is still running high. It's fine if I don't eat but if I eat it shoots up and then it takes forever for me to get it down. I mean the site must be working if it does come down eventually right?? But then why is it going so high in the first place and why does it take so long for it to come down???? I just don't get what is going on and I'm sick of living in the 200s. Any ideas????
Hi Amy -
I'm sorry to hear you are having such issues with your level/infusion sets/sites!! First and foremost, I would call my doctor or CDE, and discuss the situation with them. It sounds to me like an absorption issue with your sites. I've tried using my legs in the past, which hadn't worked very well because of muscle/fat there. As a result, my levels ran high. You might have some issues with absorption in your stomach as well. I have issues with hypertrophies in my stomach, which can hurt when stuck with a set and affects how insulin is absorbed there. I'm giving my stomach a break by using the backs of my arms (quite the gymnastic feat to insert).
The fact that you were running in the 200s daily still make me think there's a problem with the site. Even if you don't eat, your body still needs insulin, hence the basal insulin you get 24/7. However, if you are still high, that means the basal insulin is either: 1. not the correct amount for you, or 2. not getting into your body. And the fact that it is taking so long to come down is either due to the correction factor: 1. not being adequate, or 2. not getting into your body correctly.
Again, this is something that you should discuss with your medical team. It's no fun feeling sick all the time! I hope you figure it out soon - good luck!!
I agree with rockgal - you may need more insulin (ie. basal). My other idea is that you have an infected site, and infections can cause ketones which can make sugars rise. Not sure what kinds of sets you use, but perhaps consider using a different kind altogether? Like if you use usually use plastic sets, try a metal one for a while - or vice versa.
I've had a similar problem in the past, but I wasn't moving my new sites as far away as you are.
Well my sugar finally came down yesterday and I ate lunch and dinner and had no problems so I'm assuming my site must be ok. I also decided to skip breakfast this morning and my sugar has been fine. Just checked it and it was 136. So I'm guessing my basal must be right. Maybe its my morning bolus amount that is wrong?? I do seem to have alot of problems in the morning. During the week when I wake up at 6am my sugar sky rockets and I have to give correction bouses. If I eat it goes even higher. However during the weekend when I sleep later (til 9 or 10) I wake up and my sugar is fine. I've read about th dawn phenomenon, could that be why my sugar goes high??? If that is the reason why does it only happen on the days when I wake up early???
It could be dawn phenomena related. You might be able to set up different basal programs for different days of the week (I know you can on the Ping). Then you could have a higher basal rate for weekdays vs. weekends in the morning. I was really struggling with my son's numbers a couple weeks ago and just slightly bumped up his basal rate and it has been miraculous improvement. Somehow I think it takes a lot more insulin to correct a high BG than to prevent it from going so high.
Agree though that you should talk with your med team about the site issues - and maybe call the pump supplier to see if there could have been any issues with your sites - why did so many seem to have problems in different places? Seems weird to me, but we have experience the same with my son and it has no explanation.